Journal of the Mathematical Society of Japan

Automorphicity and mean-periodicity


Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


If $C$ is a smooth projective curve over a number field $k$, then, under fair hypotheses, its $L$-function admits meromorphic continuation and satisfies the anticipated functional equation if and only if a related function is $\mathfrak{X}$-mean-periodic for some appropriate functional space $\mathfrak{X}$. Building on the work of Masatoshi Suzuki for modular elliptic curves, we will explore the dual relationship of this result to the widely believed conjecture that such $L$-functions should be automorphic. More precisely, we will directly show the orthogonality of the matrix coefficients of $GL_{2g}$-automorphic representations to the vector spaces $\mathcal{T}(h(\mathcal{S},\{k_i\},s))$, which are constructed from the Mellin transforms $f(\mathcal{S},\{k_i\},s)$ of certain products of arithmetic zeta functions $\zeta(\mathcal{S},2s)\prod_{i}\zeta(k_i,s)$, where $\mathcal{S}\rightarrow {\rm Spec}(\mathcal{O}_k)$ is any proper regular model of $C$ and $\{k_i\}$ is a finite set of finite extensions of $k$. To compare automorphicity and mean-periodicity, we use a technique emulating the Rankin–Selberg method, in which the function $h(\mathcal{S},\{k_i\},s))$ plays the role of an Eisenstein series, exploiting the spectral interpretation of the zeros of automorphic $L$-functions.

Article information

J. Math. Soc. Japan, Volume 69, Number 1 (2017), 25-51.

First available in Project Euclid: 18 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11M99: None of the above, but in this section 11M41: Other Dirichlet series and zeta functions {For local and global ground fields, see 11R42, 11R52, 11S40, 11S45; for algebro-geometric methods, see 14G10; see also 11E45, 11F66, 11F70, 11F72} 11R39: Langlands-Weil conjectures, nonabelian class field theory [See also 11Fxx, 22E55]
Secondary: 11G40: $L$-functions of varieties over global fields; Birch-Swinnerton-Dyer conjecture [See also 14G10] 14G10: Zeta-functions and related questions [See also 11G40] (Birch- Swinnerton-Dyer conjecture) 11K70: Harmonic analysis and almost periodicity

zeta functions $L$-functions arithmetic schemes mean-periodicity automorphic representations


OLIVER, Thomas. Automorphicity and mean-periodicity. J. Math. Soc. Japan 69 (2017), no. 1, 25--51. doi:10.2969/jmsj/06910025.

Export citation


  • S. Bloch, De Rham cohomology and conductors of curves, Duke Math. J., 54 (1987), 295–308.
  • A. Deitmar, A Polya–Hilbert operator for automorphic L-Functions, Indag. Mathem., 12 (2001), 157–175.
  • J. Delsarte, Les fonctions moyennes-periodiques, Journal de Math. Pures et Appl., 1 (1935), 403–453.
  • I. Fesenko, G. Ricotta and M. Suzuki, Mean-periodicity and zeta functions, Ann. L'Inst. Fourier, 12 (2012), 1819–1887.
  • I. Fesenko, Adelic approach to the zeta function of arithmetic schemes in dimension 2, Moscow Math. J., 8 (2008), 273–317.
  • I. Fesenko, Analysis on arithmetic schemes II, J. K-theory, 5 (2010), 437–557.
  • R. Godement and H. Jacquet, Zeta Functions of Simple Algebras, Springer-Verlang, 1972.
  • D. Goldfeld, Automorphic forms and L-functions for the group $GL_n(\mathbb{R})$, 1, Cambridge Studies in Advanced Mathematics, 2006.
  • J. P. Kahane, Lectures on Mean-Periodic Functions, Tata Institute of Fundamental Research, 1959.
  • R. Langlands, Where stands functoriality today?, Proc. Sympos. Pure Math., 61 (1997), 457–471.
  • R. Meyer, A spectral interpretation for the zeros of the Riemann zeta function, Mathematisches Institut, Georg-August-Universität Göttingen: Seminars Winter Term 2004/2005, (2005), 117–137.
  • R. Meyer, On a representation of the idele class group related to primes and zeros of L-Functions, Duke Math. J., 127 (2005), 519–595.
  • T. Oliver, Zeta integrals on arithmetic surfaces, Algebra i Analiz, 27 (2015), 199–233.
  • S. S. Platonov, Spectral synthesis in some topological vector spaces of functions, St. Petersburg Math. J., 22 (2011), 813–833.
  • A. Selberg, Old and new conjectures and results about a class of Dirichlet series, Proceedings of the Amalfi Conference on Analytic Number Theory (Maiori, 1989), 1992, 367–385.
  • J. P. Serre, Facteurs Locaux Des Fonctions Zeta Des Varietes Algebriques, Seminaire Delagne-Pisot-Poitou, 19 (1969), 1–15.
  • J. Silverman, Advanced Topics in the Arithmetic of Elliptic Curves, Springer, 1994.
  • M. Suzuki, Positivity of certain functions associated with analysis on elliptic surfaces, J. Number Theory, 131 (2011), 1770–1796.
  • M. Suzuki, Two dimensional adelic analysis and cuspidal automorphic representations of $GL(2)$, Progr. Math.; Multiple Dirichlet Series, L-functions and Automorphic Forms, 300 (2012), 339–361.
  • A. Weil, Fonction zeta et distributions, Seminaire Bourbaki 9, Exp. 312 (1965/66), 523–531.